Topic: Adverse Reactions to Drugs & Toxins/Poisoning/Underdosing/Toxic Effects
Common definitions for this discussion:
- Adverse Effect: occurs when a substance is taken according to direction and a reaction occurs
- Poisoning: indicates improper use of medication including combination with alcohol, overdose, wrong drug, wrong dose, or taken in error
- Underdosing refers to taking less or discontinuing a medication that is prescribed
- Toxic Effects: a reaction, consequence, or effect of a non-medicinal substance such as alcohol, animal venom, or carbon monoxide
Provider documentation needs to be clear whether a drug was taken as directed or improperly administered to determine an adverse effect vs. poisoning.
For example, a patient with a GI bleed due to Coumadin therapy would need clarification if the Coumadin was taken properly or not taken properly.
- Taken properly as directed would have an adverse effect – Principal diagnosis is the nature of the adverse effect.
- GI bleed is associated with Coumadin therapy, taken properly.
- Taken improperly would be poisoning – The principal diagnosis is the poisoning effect from improper coumadin.
- GI bleeding is associated with Coumadin therapy, not taken properly
Provider documentation should be clear whether a diagnosis results from a cause/effect of poisoning.
For example, a patient admitted/discharged with a diagnosis of musculoskeletal chest pain with cocaine use just before the onset of symptoms.
- Chest pain associated with cocaine use provides clarity on the etiology of the pain.
- Poisoning is the principal diagnosis, and chest pain is the secondary diagnosis.
Provider documentation must be clear whether a diagnosis results from a toxic effect.
For example, a patient is admitted with right hand cellulitis and documentation in the nurse’s notes reflects patient was bitten by a spider on the right hand the day before admission.
- Right-hand cellulitis due to spider bite provides clarity of the cause of the cellulitis.
- A toxic effect diagnosis would be the principal diagnosis and cellulitis would be a secondary diagnosis.
Codes for underdosing should never be assigned as principal diagnosis or first listed codes.
The exacerbation or relapse of a medical condition due to under dosing is the principal diagnosis.
- For example, seizure disorder will be principal when a patient is admitted after having a seizure and noted with subtherapeutic Dilantin levels.
- Use as many codes as necessary to describe completely all manifestation of the adverse effect, poisoning, underdosing, or toxic effect.
- If two or more drugs, medicinal or biological substances are taken, code each individually
- The poisoning codes have an associated intent as their 5th or 6th character (accidental, intentional self-harm, assault and undetermined). If the intent of the poisoning is unknown or unspecified, code the intent as accidental intent. The undetermined intent is only for use if the documentation in the record specifies that the intent cannot be determined.
- Documentation of a change in the patient’s condition is not required in order to assign an underdosing code. Documentation that the patient is taking less of a medication than is prescribed or discontinued the prescribed medication is sufficient for code assignment.
- If a patient has a relapse or exacerbation of the medical condition for which the drug is prescribed because of the reduction in dose, then the medical condition itself should be coded too.
- If marijuana is legalized for therapeutic/recreational use per state legislature (depending on the documentation in the chart), it is no longer considered an illicit drug. To capture an adverse reaction in this case, it would be coded as poisoning or adverse effect.